Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 109, NWS Wichita, KS

May 17, 2001Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 17, 2001, 3:06 PM CDT for Butler County, Kansas. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 17, 2001, 3:06 PM CDT (20:06 UTC)
Expired
May 17, 2001, 4:00 PM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Butler County, KS

The radar

The Wichita radar (KICT), 48 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 3:10 PM CDTHail 0.75Smileyburg, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 8.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2001-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2001-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2166 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 172006
SVRICT
KSC015-172100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
306 PM CDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 400 PM CDT.

* AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF ATLANTA...OR ABOUT 21
  MILES SOUTH OF EL DORADO...MOVING EAST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 400 PM CDT...
  11 MILES SOUTH OF LEON...
  LATHAM...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL/ RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR 
SOUTHERN BUTLER COUNTY UNTIL 400 PM CDT.

LAT...LON 3765 9714 3749 9713 3750 9654 3772 9655

/HOWERTON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:58 PM CDT, 8 minutes earlier.

Area forecast discussion, May 17, 2:58 PM CDT, 8 minutes before
TOPWRKAFD
TTAA00 KICT DDHHMM

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
258 PM CDT THU MAY 17 2001

MAIN CONCERNS TO ADDRESS FOR THIS FORECAST ARE PCPN CHANCES AND
TEMPS. 18Z SFC MAP INDICATES PRE-FRONTAL SFC BOUNDARY JUST
SOUTH AND EAST OF THE KANSAS TURNPIKE...AND CAPES RUNNING IN
EXCESS OF 3000 J/KG. WITH WEAK CAP...SEEING TSRA FORMING ALONG THIS
BOUNDARY AND IT SHOULD BECOME WIDESPREAD...THEN MOVE EAST. WEAK WIND
FIELDS AND HIGH INSTABILITY SUGGEST SOME THREAT FOR SEVERE HAIL AND
BRIEF GUSTY WINDS. ALSO...EXPECT STORMS TO BE SLOW MOVING SO HEAVY
RAINS WILL BE A CONCERN AS WELL. WILL INCLUDE SEVERE WORDING AND
THREAT FOR HEAVY RAINS IN SC/SE ZONES.  MEANWHILE...WILL CONTINUE
CHANCE FOR POPS IN CENTRAL KS AHEAD OF MID LEVEL SHORT WAVE SEEN ON
PROFILERS/WATER VAPOR SAT IMAGERY.

MODELS AGREE THIS SHORTWAVE EXITS SOUTHEAST KANSAS SHORTLY AFTER 06Z
AND WITH ISENTROPIC DOWNGLIDE MOVING IN ITS WAKE...FEEL PCPN WILL
END EARLIER THAN PREVIOUSLY THOUGHT AND WILL REMOVE CHANCES OF PCPN
FRIDAY. AS FOR LOWS TONIGHT WILL BUMP UP VALUES IN ICT/CNU ZONES
WHERE 60+ DEGREE DEWPOINTS HAVE A DIFFICULT TIME EXITING THE AREA.

COOLING BEHIND THIS SYSTEM...NOT THAT IMPRESSIVE...AND WITH
1000-850MB THICKNESSES/850 MB TEMPS FORECAST TO ONLY DECREASE
SLIGHTLY FRIDAY. FEEL WARMER FWC NUMBERS ARE THE WAY TO GO...AND
WILL BUMP UP HIGHS FRIDAY IN ICT/CNU ZONES.

IN A COMPLETE REVERSAL OF YESTERDAY/S RUNS...TODAY THE ETA KEEPS
BAJA CUTOFF LOW IN THE SOUTHWEST SATURDAY...WHILE AVN PICKS IT UP
AND PUSHES IT INTO SW KS BY SUNDAY. AS A RESULT...AVN SLOWER WITH
FRONTAL POSITION ON SATURDAY. CONSIDERING THE STRENGTH OF THE
NORTHERN STREAM SYSTEM DOESNT APPEAR THAT STRONG...LIKE ETA/S IDEA
OF HOLDING THIS FEATURE WELL TO OUR SOUTHWEST THROUGH SUNDAY.

AS FOR FRIDAY NIGHT...MOISTURE BEGINS TO RETURN TO WESTERN KS AND
ETA SHOWS GOOD THETA-E/WAA WITH ELEVATED LI/S BELOW ZERO. IT WILL BE
CLOSE CALL IF THIS FORMS IN WESTERN ZONES BEFORE 12Z SATURDAY...SO
FOR CONSISTENCY SAKE...WILL KEEP FORECAST DRY FRIDAY NIGHT...BUT
WILL INCREASE CLOUDS. WITH THE INCREASE IN CLOUDS AND S/SE FLOW WILL
BUMP UP LOWS FRIDAY NIGHT.

ON SATURDAY...WILL RETAIN PCPN CHANCES WITH WEAK BOUNDARY IN THE
AREA AND WEAK WAVE MOVING THROUGH WESTERLY FLOW.

EXTENDED DISC: SOME CHANGES WILL BE MADE TO THE EXTENDED FCST.
FIRST...ECMWF/CANADIAN BRINGS MUCH WARMER TEMPS OVER THE REGION
AHEAD OF NEXT SFC FRONT SUNDAY. WITH THE MRF SLOWING DOWN THIS
SYSTEM FROM RUN TO RUN...FEEL WARMER TEMPS ON SUNDAY ARE THE WAY TO
GO. AS A RESULT..WILL INCREASE HIGHS. WILL BE INTERESTING TO SEE HOW
MUCH MOISTURE RETURN...BUT WITH SUCH A VIGOROUS SYSTEM...SHOULD
SEE A PRETTY GOOD SHOT AT TSRA LATE SUNDAY/EARLY MONDAY.
MRF/ECMWF/CANADIAN ALL AGREE MUCH COOLER AIR ARRIVES BEHIND BOUNDARY
MONDAY...BUT DIFFER ON THE MAGNITUDE (WITH THE MRF MUCH STRONGER).
APPEARS MRF MUCH TOO AGGRESSIVE ON STRENGTH OF UPPER WAVE AND AMOUNT
OF COLD AIR. STILL...WILL LOWER HIGHS A CATEGORY FOR TUES/WED.

THANKS FOR COORD...SGF.

FCSTID = 12/HYSELL
ICT   62  77  61  77 /  70  10   0  30
HUT   59  76  60  76 /  70  10   0  30
EWK   61  76  61  75 /  70  10   0  30
EQA   63  76  61  75 /  70  10   0  30
WLD   64  77  61  78 /  70  10   0  30
RSL   53  76  55  75 /  40  10   0  40
GBD   54  76  54  76 /  40  10   0  40
SLN   58  76  55  73 /  40  10   0  40
MPR   59  76  55  75 /  40  10   0  40
CFV   66  76  60  78 /  70  10   0  30
CNU   66  76  60  76 /  70  10   0  30
K88   66  76  60  74 /  70  10   0  30

.ICT...NONE.

In the hours before

Special weather statement, May 17, 11:35 AM CDT, 3 hours 31 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-180500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1135 AM CDT THU MAY 17 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

CENTRAL KANSAS...
         RUSSELL            LINCOLN              SALINE
         BARTON             ELLSWORTH            MCPHERSON
         RICE

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY              MARION
         CHASE

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:
AS OF LATE THIS MORNING...A COLD FRONT WAS MOVING SOUTHWARD THROUGH
NORTHERN KANSAS. IN ADDITION...A THUNDERSTORM OUTFLOW BOUNDARY
EXTENDED FROM SOUTH CENTRAL KANSAS INTO CENTRAL OKLAHOMA.

THE COLD FRONT WILL CONTINUE TO PUSH SOUTHWARD INTO EAST CENTRAL
AND SOUTH CENTRAL KANSAS THIS AFTERNOON. THE ATMOSPHERE WILL BECOME
VERY UNSTABLE SOUTH OF THE COLD FRONT.

THIS FRONT IN COMBINATION WITH THE PRE-EXISTING OUTFLOW BOUNDARY
WILL SERVE TO FOCUS THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER CENTRAL AND SOUTH
CENTRAL KANSAS THIS AFTERNOON...BECOMING WIDESPREAD BY 3 PM.

THE THUNDERSTORMS ARE EXPECTED TO MOVE SLOWLY EAST OR NORTHEAST AT
10 MPH...AND MAY PRODUCE VERY HEAVY DOWNPOURS. ISOLATED
THUNDERSTORMS MAY BRIEFLY BECOME SEVERE WITH HAIL TO DIME OR QUARTER
SIZE...AND WIND GUSTS TO 60 MPH. THIS POSSIBILITY EXISTS MAINLY WEST
OF A WINFIELD TO EMPORIA LINE THROUGH 6 PM.

THE COLD FRONT WILL CONTINUE TO MOVE ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS...WHILE
DIMINISHING OVER CENTRAL KANSAS. THE SEVERE THREAT IS EXPECTED TO
SUBSIDE BY MID EVENING.

SPOTTER ACTIVATION IS POSSIBLE MAINLY WEST OF A WINFIELD TO EMPORIA
LINE THROUGH 6 PM...AND ANYWHERE ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS INTO MID EVENING.

/CARUSO
Special weather statement, May 17, 12:36 PM CDT, 2 hours 30 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-180500-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1236 PM CDT THU MAY 17 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

CENTRAL KANSAS...
         RUSSELL            LINCOLN              SALINE
         BARTON             ELLSWORTH            MCPHERSON
         RICE

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY              MARION
         CHASE

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:
AS OF EARLY AFTERNOON...A COLD FRONT EXTENDED FROM NORTHEAST
KANSAS...ACROSS CENTRAL AND SOUTHWEST KANSAS. A THUNDERSTORM
OUTFLOW BOUNDARY EXTENDED SOUTHWARD FROM THE FRONT...FROM NEAR
COUNCIL GROVE TO WICHITA...INTO NORTH CENTRAL OKLAHOMA.

THE COLD FRONT WILL CONTINUE TO PUSH SOUTHWARD INTO EAST CENTRAL
AND SOUTH CENTRAL KANSAS THIS AFTERNOON. THE ATMOSPHERE WILL BECOME
VERY UNSTABLE ALONG AND EAST OF THE OUTFLOW BOUNDARY.

THIS FRONT IN COMBINATION WITH THE PRE-EXISTING OUTFLOW BOUNDARY
WILL SERVE TO FOCUS THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER CENTRAL AND SOUTH
CENTRAL KANSAS THIS AFTERNOON...BECOMING WIDESPREAD BY 3 PM.
THESE THUNDERSTORMS WILL SPREAD INTO SOUTHEAST KANSAS MAINLY AFTER
3 PM.

THE THUNDERSTORMS ARE EXPECTED TO MOVE SLOWLY EAST OR NORTHEAST AT
10 MPH...AND MAY PRODUCE VERY HEAVY DOWNPOURS. ISOLATED
THUNDERSTORMS MAY BRIEFLY BECOME SEVERE WITH HAIL TO DIME OR QUARTER
SIZE...AND WIND GUSTS TO 60 MPH. THIS POSSIBILITY EXISTS
ALONG AND EAST OF A LINE...FROM ANTHONY TO VALLEY CENTER TO
MARION...ALL THE WAY TO THE MISSOURI BORDER.

THE COLD FRONT WILL CONTINUE TO MOVE ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS...WHILE
DIMINISHING OVER CENTRAL KANSAS. THE SEVERE THREAT IS EXPECTED TO
SUBSIDE BY MID EVENING OVER SOUTHEAST KANSAS.

SPOTTER ACTIVATION IS POSSIBLE ACROSS THE AREA THAT IS ALONG AND
EAST OF A LINE...FROM ANTHONY TO VALLEY CENTER...TO MARION ALL
THE WAY TO THE MISSOURI BORDER.

/CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:16 PM CDTSevere Thunderstorm WarningICTHarper44 min
May 17, 1:42 PM CDTSevere Thunderstorm WarningICTSumner63 min
May 17, 1:51 PM CDTSevere Thunderstorm WarningICTHarper54 min
May 17, 2:33 PM CDTSevere Thunderstorm WarningICTSumner57 min
May 17, 2:47 PM CDTSevere Thunderstorm WarningICTCowley58 min
May 17, 3:23 PM CDTFlash Flood WarningICTSumner52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.